Platelets acquire a secretion defect after high‐dose chemotherapy

Timothy Panella, William Peters, James G. White, Yusuf A. Hannun, Charles S. Greenberg

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

Patients receiving high‐dose chemotherapy (HDC) and autologous bone marrow transplantation (ABMT) may experience life‐threatening hemorrhagic myocarditis. The authors investigated whether HDC was associated with an acquired platelet defect. Platelet aggregation and release were evaluated after HDC in ten patients with either metastatic breast carcinoma or melanoma. Platelets underwent shape change and a primary wave of aggregation. High‐dose chemotherapy was associated with the inhibition of secondary aggregation of platelets induced by adenosine diphosphate (ADP), arachidonic acid, prostaglandin H2 (PGH2) analog (U44619), and collagen. Although electron microscopic study of the platelets revealed normal morphologic features with an adequate number of dense bodies and alpha‐granules, release of adenosine triphosphate (ATP) from dense granules was less than 20% of normal. The acquired platelet defect occurred before development of thrombocytopenia. Aggregation of platelets from normal volunteers was not inhibited by either the addition of the chemotherapeutic agents, chemotherapy metabolites, or the patients' sera. In conclusion, HDC induces an acquired abnormality in platelet secretion and aggregation which may contribute to the development of hemorrhagic complications after ABMT.

Original languageEnglish (US)
Pages (from-to)1711-1716
Number of pages6
JournalCancer
Volume65
Issue number8
DOIs
StatePublished - Jan 1 1990

Fingerprint

Blood Platelets
Platelet Aggregation
Drug Therapy
Autologous Transplantation
Bone Marrow Transplantation
Prostaglandin H2
Synthetic Prostaglandins
15-Hydroxy-11 alpha,9 alpha-(epoxymethano)prosta-5,13-dienoic Acid
Myocarditis
Arachidonic Acid
Thrombocytopenia
Adenosine Diphosphate
Melanoma
Healthy Volunteers
Collagen
Adenosine Triphosphate
Electrons
Breast Neoplasms
Serum

All Science Journal Classification (ASJC) codes

  • Oncology
  • Cancer Research

Cite this

Platelets acquire a secretion defect after high‐dose chemotherapy. / Panella, Timothy; Peters, William; White, James G.; Hannun, Yusuf A.; Greenberg, Charles S.

In: Cancer, Vol. 65, No. 8, 01.01.1990, p. 1711-1716.

Research output: Contribution to journalArticle

Panella, Timothy ; Peters, William ; White, James G. ; Hannun, Yusuf A. ; Greenberg, Charles S. / Platelets acquire a secretion defect after high‐dose chemotherapy. In: Cancer. 1990 ; Vol. 65, No. 8. pp. 1711-1716.
@article{21f7241460904047a74b24609f4d8a59,
title = "Platelets acquire a secretion defect after high‐dose chemotherapy",
abstract = "Patients receiving high‐dose chemotherapy (HDC) and autologous bone marrow transplantation (ABMT) may experience life‐threatening hemorrhagic myocarditis. The authors investigated whether HDC was associated with an acquired platelet defect. Platelet aggregation and release were evaluated after HDC in ten patients with either metastatic breast carcinoma or melanoma. Platelets underwent shape change and a primary wave of aggregation. High‐dose chemotherapy was associated with the inhibition of secondary aggregation of platelets induced by adenosine diphosphate (ADP), arachidonic acid, prostaglandin H2 (PGH2) analog (U44619), and collagen. Although electron microscopic study of the platelets revealed normal morphologic features with an adequate number of dense bodies and alpha‐granules, release of adenosine triphosphate (ATP) from dense granules was less than 20{\%} of normal. The acquired platelet defect occurred before development of thrombocytopenia. Aggregation of platelets from normal volunteers was not inhibited by either the addition of the chemotherapeutic agents, chemotherapy metabolites, or the patients' sera. In conclusion, HDC induces an acquired abnormality in platelet secretion and aggregation which may contribute to the development of hemorrhagic complications after ABMT.",
author = "Timothy Panella and William Peters and White, {James G.} and Hannun, {Yusuf A.} and Greenberg, {Charles S.}",
year = "1990",
month = "1",
day = "1",
doi = "10.1002/1097-0142(19900415)65:8<1711::AID-CNCR2820650808>3.0.CO;2-W",
language = "English (US)",
volume = "65",
pages = "1711--1716",
journal = "Cancer",
issn = "0008-543X",
publisher = "John Wiley and Sons Inc.",
number = "8",

}

TY - JOUR

T1 - Platelets acquire a secretion defect after high‐dose chemotherapy

AU - Panella, Timothy

AU - Peters, William

AU - White, James G.

AU - Hannun, Yusuf A.

AU - Greenberg, Charles S.

PY - 1990/1/1

Y1 - 1990/1/1

N2 - Patients receiving high‐dose chemotherapy (HDC) and autologous bone marrow transplantation (ABMT) may experience life‐threatening hemorrhagic myocarditis. The authors investigated whether HDC was associated with an acquired platelet defect. Platelet aggregation and release were evaluated after HDC in ten patients with either metastatic breast carcinoma or melanoma. Platelets underwent shape change and a primary wave of aggregation. High‐dose chemotherapy was associated with the inhibition of secondary aggregation of platelets induced by adenosine diphosphate (ADP), arachidonic acid, prostaglandin H2 (PGH2) analog (U44619), and collagen. Although electron microscopic study of the platelets revealed normal morphologic features with an adequate number of dense bodies and alpha‐granules, release of adenosine triphosphate (ATP) from dense granules was less than 20% of normal. The acquired platelet defect occurred before development of thrombocytopenia. Aggregation of platelets from normal volunteers was not inhibited by either the addition of the chemotherapeutic agents, chemotherapy metabolites, or the patients' sera. In conclusion, HDC induces an acquired abnormality in platelet secretion and aggregation which may contribute to the development of hemorrhagic complications after ABMT.

AB - Patients receiving high‐dose chemotherapy (HDC) and autologous bone marrow transplantation (ABMT) may experience life‐threatening hemorrhagic myocarditis. The authors investigated whether HDC was associated with an acquired platelet defect. Platelet aggregation and release were evaluated after HDC in ten patients with either metastatic breast carcinoma or melanoma. Platelets underwent shape change and a primary wave of aggregation. High‐dose chemotherapy was associated with the inhibition of secondary aggregation of platelets induced by adenosine diphosphate (ADP), arachidonic acid, prostaglandin H2 (PGH2) analog (U44619), and collagen. Although electron microscopic study of the platelets revealed normal morphologic features with an adequate number of dense bodies and alpha‐granules, release of adenosine triphosphate (ATP) from dense granules was less than 20% of normal. The acquired platelet defect occurred before development of thrombocytopenia. Aggregation of platelets from normal volunteers was not inhibited by either the addition of the chemotherapeutic agents, chemotherapy metabolites, or the patients' sera. In conclusion, HDC induces an acquired abnormality in platelet secretion and aggregation which may contribute to the development of hemorrhagic complications after ABMT.

UR - http://www.scopus.com/inward/record.url?scp=0025216420&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025216420&partnerID=8YFLogxK

U2 - 10.1002/1097-0142(19900415)65:8<1711::AID-CNCR2820650808>3.0.CO;2-W

DO - 10.1002/1097-0142(19900415)65:8<1711::AID-CNCR2820650808>3.0.CO;2-W

M3 - Article

VL - 65

SP - 1711

EP - 1716

JO - Cancer

JF - Cancer

SN - 0008-543X

IS - 8

ER -